Virginia, 2016

Hail and Damaging Winds in Virginia, May 11, 2016

May 11, 2016 · NWS RNK · 11 events in 3 counties and zones

After a brief recovery period from overnight convection, scattered showers and storms formed across the higher elevations of Virginia and West Virginia on May 11th thanks to a quasi-stationary boundary. A few of these storms became severe as they impacted portions of the Roanoke Valley east into the Virginia Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

After a brief recovery period from overnight convection, scattered showers and storms formed across the higher elevations of Virginia and West Virginia on May 11th thanks to a quasi-stationary boundary. A few of these storms became severe as they impacted portions of the Roanoke Valley east into the Virginia Piedmont. Large hail and wind damage were reported with the strongest storms that did form.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 12:36 PM EST, 2 hours earlier.

Area forecast discussion, May 11, 12:36 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
136 PM EDT WED MAY 11 2016

.SYNOPSIS...
A stationary front will remain overhead for this afternoon through
Thursday, which will continue to be the focus for scattered
showers and thunderstorms. A cold front should sweep through the
Mid Atlantic on Friday. Much cooler air will arrive for the
upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1200 PM EDT Wednesday...

A decaying mesoscale convective system moved through the area this
morning. This situation has created a much more stable atmosphere,
which will make convective development more difficult to achieve.
Thus, chances of thunder were delayed until the late afternoon
and evening for any possible redevelopment. The latest HRRR model
still does not show much coverage, but enough destabilization to
the west where the skies have cleared could be the area to watch.
Another large temperature gradient should likely be in place due
to the stationary front overhead.

For tonight, models are all over the place with respect to
potential precipitation. Some of the models indicate nothing
versus others entertaining the idea of more upstream
showers/storms moving into the area along the stationary frontal
boundary. Since this turned out to the the case last night, at
least a chance threat was maintained for showers tonight. At the
very least, if showers do not materialize, it will be a moist
night with areas of fog and drizzle due to low-level stratus that
would likely develop and get lifted up against the east side of
the mountains from the shallow easterly low-level wind.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 330 AM EDT Wednesday...

A stationary front will remain over the area through Thursday
night. This front will continue to be a focus for scattered to
numerous showers and thunderstorms. Storms on Thursday afternoon
may gel into a line with a few becoming strong to severe.
Confidence is low on severe potential as front is lacking jet
dynamics. However, breaks in the clouds, especially across the
south, will increase instabilities. Convection on Thursday
afternoon will help maintain relatively cool wedge on the east
side of the mountains through Thursday night.

A strong cold front will approach from the west early Friday
morning. With the front coming in during the morning and pushing
the wedge east, the atmosphere should remain stable enough for
mainly rain showers. Models move the front east of the Piedmont by
Friday afternoon. Another front will slide across the region on
Saturday. Light rain showers are possible over the mountains
during Saturday afternoon.

Temperatures will remain warmer than normal until the third front
crosses the region on Saturday. Generally, one can expect
temperatures in the west to range in the 70s with low to mid 80s
east.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...

The upper level pattern will remain progressive as it becomes
quasi-zonal through early next week. Sunday looks to be mostly
dry with high pressure at the surface, but a frontal boundary will
once again sag into the region from the north and linger through
the early part of next week. This looks to keep a chance for some
showers in our forecast for Sunday night through Monday. A better
chance for precipitation exists by Tuesday as developing low
pressure moves out of the lower Mississippi valley. Temperatures
look to remain a few degrees below normal through this period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 135 PM EDT Wednesday...

A stationary front continues to linger over the Mid Atlantic.
Ceilings still remain at MVFR for KLYH/KDAN. Elsewhere, enough
clearing has allowed conditions to reach VFR. With this frontal
boundary still overhead, it shall continue to spark scattered
showers and thunderstorms if the atmosphere becomes unstable.
However, there is still not enough confidence to pinpoint
locations where convection will eventually track later this
evening, so just VCTS was kept for all TAF sites.

With recent rainfall and a wet ground, fog and drizzle appear
likely to form again tonight. Confidence is quite high that
ceilings should lower to IFR/LIFR for all sites except KBLF, which
could potentially not drop all the way down to those levels.
Recovery from these low ceilings will take most of Thursday
morning, and some scattered showers from remnant upstream
convection could arrive west of the Blue Ridge during this time.

EXTENDED DISCUSSION...

More showers and thunderstorms are possible for Thursday. Periods
of drizzle, fog, and low ceilings are likely again on Thursday
night. By Friday, a cold front should cross over the Mid Atlantic.
A much cooler air mass should arrive behind this frontal passage
for the upcoming weekend. Scattered showers and MVFR ceilings are
possible in the mountains on Saturday, but all sites should be VFR
for Sunday and Monday as high pressure builds overhead.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PM/PW
SHORT TERM...RCS
LONG TERM...MBS
AVIATION...PW
Hazardous weather outlook, May 11, 2:11 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT WED MAY 11 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-121915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
311 PM EDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING INTO
TONIGHT. THERE IS A MARGINAL RISK OF SEVERE WEATHER. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PW

In the hours before

Local storm report, May 11, 8:53 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 NE BOONSBORO          37.46N 79.25W
05/10/2016  E1.00 INCH       BEDFORD            VA   PUBLIC

            QUARTER SIZE HAIL NEAR BOONSBORO COUNTRY CLUB

&&

FISHER
Special weather statement, May 11, 2:17 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT WED MAY 11 2016

VAZ018-022-023-034-112015-
CRAIG-ROANOKE-BOTETOURT-BEDFORD-
317 PM EDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAIG...NORTHERN
ROANOKE...CITY OF ROANOKE... SOUTHWESTERN BOTETOURT AND WEST CENTRAL
BEDFORD COUNTIES...

AT 316 PM EDT...A STRONG THUNDERSTORM WAS OVER HOLLINS...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BEDFORD...
AND STEWARTSVILLE.

THIS INCLUDES ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3739 8026 3745 8022 3735 7953 3718 7963
TIME...MOT...LOC 1916Z 293DEG 19KT 3735 7997

KK

The radar

The Roanoke radar (KFCX), 43 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Roanoke

When
May 11, 2:36 PM EST
Where
Roanoke County, 2.14 mi NNE of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.300, -79.940

Thunderstorm winds downed a few trees along Williamson Road.

Hail, Roanoke

When
May 11, 2:40 PM EST
Where
Roanoke County, 0.55 mi W of Lindenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.280, -79.880

Hail, Roanoke

When
May 11, 2:43 PM EST
Where
Roanoke County, 2.15 mi NW of Vinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.300, -79.930

Hail, Roanoke

When
May 11, 2:46 PM EST
Where
Roanoke County, 0.88 mi SE of Vinton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.270, -79.890

Thunderstorm Wind, Roanoke

When
May 11, 2:50 PM EST
Where
Roanoke County, 1.38 mi S of Lindenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.260, -79.870

A severe thunderstorm produced quarter sized hail and downed a large tree along Finney Road.

Thunderstorm Wind, Roanoke

When
May 11, 2:50 PM EST
Where
Roanoke County, 1.58 mi SSE of Vinton
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.259, -79.889

Thunderstorm winds resulted in the toppling and snapping of numerous trees along a hillside east of Roanoke City. Damage caused by strong straight-line winds.

Thunderstorm Wind, Franklin

When
May 11, 3:00 PM EST
Where
Franklin County, 1.79 mi WSW of Hardys Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
37.210, -79.850

Thunderstorm winds downed a tree along Coopers Cove Road.

Hail, Rockbridge

When
May 11, 3:04 PM EST to 3:10 PM EST
Where
Rockbridge County, 3.43 mi SW of Collierstown
Measured
0.88 in hail
Reported by
Public
Coordinates
37.740, -79.630

Thunderstorm Wind, Franklin

When
May 11, 3:06 PM EST
Where
Franklin County, 4.42 mi NE of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.150, -79.780

Thunderstorm winds downed a tree along Edwardsville Road.

Thunderstorm Wind, Franklin

When
May 11, 3:12 PM EST
Where
Franklin County, 5.15 mi ENE of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
37.120, -79.740

Thunderstorm winds brought down a tree along Booker T Washington Highway.

Hail, Franklin

When
May 11, 3:30 PM EST
Where
Franklin County, 3.5 mi N of Union Hall
Measured
0.88 in hail
Reported by
Public
Coordinates
37.050, -79.690

Hail covered the ground, and was several inches deep in some spots. Largest stone was estimated to be the size of a nickel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639512, 639509, 639510, 639507, 639513, 639516, 639500, 639514, 639501, 639506, 639499.